MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY4C0620
Medical Device Problem Codes Detachment Of Device Component (1104); Kinked (1339); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/29/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was fractured approximately 48.5 cm from the proximal end.The embolization coil was detached from its pusher assembly.The proximal constraint sphere was intact on the proximal end of the embolization coil.Conclusions: evaluation of the returned device revealed that the ruby coil¿s pusher assembly was fractured.This type of damage typically occurs due to improper handling during use.If the device is forcefully advanced against resistance, the pusher assembly may become kinked.Upon retracting the kinked pusher assembly, the pusher assembly may come fractured.If the two fractured segments of the pusher assembly are separated during the retraction, the pull wire may retract out of the distal detachment tip (ddt) and allow the embolization coil to detach from its pusher assembly.The resistance experienced by the physician could not be determined.The non-penumbra microcatheter mentioned in the complaint was not returned for evaluation.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using ruby coil.During the procedure, the physician experienced resistance while advancing a ruby coil through the end of the non-penumbra microcatheter and into the existing coil mass within the patient; consequently the ruby coil pusher assembly became kinked and the ruby coil unintentionally detached within the microcatheter.The physician therefore removed the microcatheter with the detached coil inside, and then completed the procedure using the same microcatheter and a new ruby coil.There was no report of an adverse effect to the patient.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6521037
Report Number3005168196-2017-00656
Device Sequence Number808856
Product Code HCG
UDI-Device Identifier00814548013183
UDI-Public00814548013183
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/30/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date10/02/2024
Device Catalogue NumberRBY4C0620
Device Lot NumberF71903
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/12/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/30/2017
Initial Report FDA Received Date04/25/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age46 YR